Any other anti coagulant?

In May this year I was advised to take an anti coagulant because of paroxysmal atrial flutter and SVTs. The A flutter has settled well with medication but anti coagulants are proving more difficult. I also have vasculitis.

I was first prescribed Apixaban and started taking it in August. This caused a gastric ulcer and oesophagitis and, after a diagnostic gastroscopy, Apixaban was discontinued. After a few week's break, I was started on Warfarin which I have been taking for just over a month. I was ok on a 2mg dose, and then on a 4mg dose. 10 days ago the dose was increased to 5mg, and 3 days ago increased again to 6mg. My INR has remained at 1 and I am suffering from nausea, loose motions, a sore stomach and dizziness. This started when the dose of Warfarin was increased to 5mg and has become worse with the 6mg dose increase.

I would appreciate any ideas on what to do next!

11 Replies

  • It's certainly odd that 6mg of warfarin is having no effect on you whatsoever. An INR of 1 is what everyone not taking warfarin has - but I'm sure you understand that. I'm sorry you had problems with Apixaban as most of us seem to be ok with it. Why not try a different NOAC? Rivaroxaban and the new one Edoxaban work in the same way as Apixaban, inhibiting Factor Xa and therefore might cause a repetition of your earlier problems. I don't know that for certain of course. However Dabigatran (Pradaxa) works slightly differently so you might want to consider that? However I do know that there are gut acid issues with Dabigitran which might be relevant to your ulcer problem. Best to talk it over with your GP or cardiologist but there are certainly other options open to you. It could be that you are simply one of those people who needs a really big dose of warfarin to make things happen though I appreciate that might aggravate your more recent symptoms.....

  • Thank you for the advice - much appreciated! I plan to stop taking the warfarin and to see my GP on Tuesday. I presume there are no adverse effects from suddenly stopping warfarin?

  • Hi Ayla

    You mentioned vasculitis is but did not mention any complications re vasculitis?

    Many people have gastric problems with Dabigatron - what the Doctors don't tell you is this:-

    You must take it with food, never on it's own.

    Always drink down with a full glass of water but drink the water slowly.

    Never take it with any form of carbohydrates so if you take 12 hourly - you cannot have cereal, porridge or especially toast or bread of any kind at breakfast.

    The reason for this is that the capsule coating requires an certain acidity in the stomach to break down the gel to allow the drug to be absorbed - protein foods increase acidity and things like fruit and yogurt work well. I found this out by accident and my own research - I followed this regime and had no further gastric problems. The mechanics are that carbs require a more alkaline environment and so change the acidity in the stomach, pushing the acid out - often causing acid reflux into the esophagus.

    If you Eliminate most carbs, especially wheat, from your diet this should also help the vasculitis if it is an autoimmune form. Our high carbohydrate intake has a lot to answer for in my opinion, as it does seem to be a food trigger for a lot of diseases, especially autoimmune diseases.

    Sometimes these drugs do have nasty side effects and it can feel as though the cure is worse than the disease. Do you know your risk factor for stroke and your CHADs score?

    Good idea to talk to your doctor about your side effects and ask for advice and also inform yourself so that you may come to an informed decision as to what you want to do,

    Best wishes CD.

  • Thanks for the full reply, very helpful as I did not realise the effect of carbs., etc. However,, as I always take medicines with food, I should have been ok on that point! Maybe carbs were a problem, as you describe. However, I may be clutching at straws here.

    Re the vasculitis. I have MPA, an auto immune disease. Am in remission at the moment but it has left me with Chronic Kidney failure Stage 3.

    As a general point, I do seem to react fiercely to a lot of drugs that other people have no trouble with, especially in high doses.

    I will see what my GP says on Tuesday. Apparently my CHADS score is 2 - age and heart arythmia being the plus points.

  • 1 would be for being females and 2 would be for kidney failure.

    I really would discuss the risk/benefit of any medication if you are so sensitive and obviously the more you take the higher the possibility of interactions.

    My sympathies, I have Myasthenia gravis and take immune suppressants which just about keep me moving. I have been told that I need to go back onto anticoagulants by next June but will go for the NOACs, I was ok with Dabigatron once I sussed out the gastric issues.

    I radically changed my diet a few months ago and although I still take all the meds, the biggest difference is that most of the rather disturbing gastric symptoms of the Mestinon I take have virtually disappeared so it has improved my tolerance. I got to the stage when I physically could not take one bite of bread without immediate indigestion, gas, acid reflux etc. Stopped eating any for breakfast - vast improvement.

    Taking probiotics, ginger and turmeric supplements have also helped tremendously. There seems to be a big link between autoimmune inflammation and dieT.

  • Thanks, CD. Really helpful. I have found bread to be a no no, crispbreads seem to be ok though. Will ponder on the things you suggest and see what the GP advises.

  • There should be no adverse effects from suddenly stopping warfarin except of course the lack of anticoagulant protection - but you don't have that at the moment anyway.

  • Thank you!

  • Personally I would carry on until you see GP. I would also suggest you see Anticoagulation specialist (self referral round here). I will write some more later.

  • I am one of the 1% who have problems with warfarin- though not the same as you but I think that some of the things that I was told will also apply to you.

  • What were you told, Peter?

You may also like...